MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC

NUVASIVE INC. NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC; PROSTHESIS, INTERVERTEBRAL DISC
Model Number 2-5-CE
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Stenosis (2263); Neck Pain (2433); Intervertebral Disc Compression or Protrusion (4524); Insufficient Information (4580); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); Limb Pain (4836)
Date of Event 06/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event was unable to be confirmed due to limited information received from the customer.No device was returned to nuvasive for evaluation; further, operative notes and/or radiograph images were not provided for review of usage/technique.A review of manufacturing records was performed and no discrepancies relevant to the reported event were found.Information regarding the reason the patient was scheduled to receive diagnostic imaging or the plan to explant the prosthesis was requested but was not available.A definitive root cause was unable to be determined with the information provided.Labeling review: ".Warnings: correct selection of the appropriate implant size and correct placement of simplify cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify cervical artificial disc surgical technique guide." ".Preoperative: patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert (see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial one-level cervical total disc replacement procedure at c5/6 as a part of a clinical study.Subsequently, a ct scan has been scheduled approximately seven (7) years later and the surgeon is planning to remove the total disc prosthesis.The reason for the scheduled diagnostic imaging and intent to remove the implant has been requested from the site but was not available.No additional information is available.
 
Additional Manufacturer Narrative
The explanted device was sent to a third-party lab for analysis.Upon completion of the investigation or if any additional, relevant information becomes available, a supplemental report will be filed.
 
Event or Problem Description
It was reported that the patient underwent an initial one-level cervical total disc replacement procedure using the simplify disc at c5/6 as a part of a clinical study and to address left c5/6 disc herniation.Approximately seven (7) years later, a revision surgery was performed where the simplify disc was removed and a three-level fusion procedure was performed from c4 to c7.The surgeon cited the breakdown of the cervical levels superior and inferior to the simplify disc as the reason for the removal of the disc and the move to a fusion procedure.The revision procedure was reportedly successful with no problems encountered and there were no noted issues with the simplify disc itself.No additional information is available.
 
Event or Problem Description
It was reported that the patient underwent an initial one-level cervical total disc replacement procedure using the simplify disc at c5/6 as a part of a clinical study and to address left c5/6 disc herniation.Approximately seven (7) years later, a revision surgery was performed where the simplify disc was removed and a three-level fusion procedure was performed from c4 to c7.The surgeon cited the breakdown of the cervical levels superior and inferior to the simplify disc as the reason for the removal of the disc and the move to a fusion procedure; specifically, to address severe neck and arm pain, decreased upper extremity reflexes and sensation, severe stenosis, cervical myelopathy, and loss of disc space height at c4/5, and a collapsing disc at c6/7 with foraminal stenosis at severe left c6/7.The revision procedure was reportedly successful with no problems encountered and there were no noted issues with the simplify disc itself.No additional information is available.
 
Additional Manufacturer Narrative
Additional information: a5, b5, b7, d9, h6, h10.Per index procedure operative notes, the surgeon was not completely satisfied with the positioning of the implanted simplify disc due to the concavity of the c5 vertebral body being slightly posterior, causing the core of the implant to not sit quite in the center of the implant plates; however, the positioning was determined to be adequate as the posterior aspect of the simplify disc was even with the posterior of the vertebral body, as seen by x-ray and using the depth gauge instrument.
 
Additional Manufacturer Narrative
The simplify disc was received and evaluated by a third party lab, but no radiographs were provided and the complaint was not confirmed.The patients bone quality is noted as sclerotic.Review of the reported event noted the surgeon was not happy with the slightly posterior placement of the disc at time of the index procedure, additionally no product malfunction was reported or identified but rather adjacent segment degeneration and possible osteolysis was suggested.Review of the explanted device found that both plates were well adhered to the end plates and broke apart during forced removal indicating good bone growth took place, additionally some of the titanium (ti) surface coating has been removed but unknown if during placement or removal although minimal ti was noted in the articulating surface or adjacent tissue suggesting during removal.The articulating surface wear that could be observed (removal damage incurred) was noted as minor.Review of the surgeon's revision procedure notes identified the patients bone quality as quite good and c5 / c6 vertebral body's were considered very sclerotic with possible minor osteolysis although no tissue samples provided or images to confirm.The root cause of the patients adjacent segment failure with severe stenosis and cervical myelopathy at c4/5, loss of disc space height at c6/7 with foraminal stenosis 7 years after the index procedure to be the result of patient continued pathology.No additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings simplify® cervical artificial disc should only be used by surgeons who are experienced with anterior cervical spinal procedures and have undergone hands-on training in the use of this device.Only surgeons who are familiar with simplify® cervical artificial disc components, instruments, procedure, clinical applications, biomechanics, adverse events (aes), and risks associated with simplify® cervical artificial disc should use this device.A lack of adequate experience and/or training may lead to a higher incidence of aes, including neurological complications.Correct selection of the appropriate implant size and correct placement of simplify® cervical artificial disc are essential to ensure proper performance and functioning of the device.Information regarding implant size selection and correct implant placement is provided in the simplify® cervical artificial disc surgical technique guide." ".There is a risk of heterotopic ossification associated with artificial cervical discs which could lead to reduced cervical motion or fusion at either the treated level(s) or adjacent levels." "preoperative.Patient selection is extremely important.In selecting patients for a total disc replacement, the following factors can be of extreme importance to the success of the procedure: the patient¿s occupation or activity level; a condition of senility, mental illness, alcoholism or drug abuse; certain degenerative diseases that may be so advanced at the time of implantation that the expected useful life of the device is substantially decreased, and medical conditions that may affect postoperative management, such as alzheimer¿s disease and emphysema.The patient should be informed of the potential adverse effects (risks/complications) contained in this insert(see safety results / aes).Information on the proper implant site preparation, implant size selection, and the use of surgical instrumentation for the simplify® cervical artificial disc is provided in the surgical technique guide and should be reviewed prior to surgery.Preoperative planning may be used to estimate the required implant size and to assure that the appropriate range of sizes is available for surgery.Correct selection of the appropriate implant sizes is extremely important to assure the placement and function of the disc.The procedure should not take place if the appropriate range of sizes are not available." "potential adverse effects of device on health below is a list of the potential adverse effects (e.G., complications) identified from the simplify® cervical artificial disc clinical study results, approved device labeling for other cervical total disc replacement devices, and published scientific literature including: (1) those associated with any general surgical procedure; (2) those associated with anterior cervical spine surgery; and (3) those associated with a cervical artificial disc device, including the simplify® cervical artificial disc.In addition to the risks listed below, there is also the risk that surgery may not be effective in relieving symptoms or may cause worsening of symptoms.Additional surgery may be required to correct some of the adverse effects." "anterior cervical surgery risks anterior cervical surgical risks are, but may not be limited to.Paresis.Arm weakness or numbness.Nerve root injury.Dysesthesia or numbness, paresthesia, unresolved pain.Spinal instability." "cervical artificial disc risks specific to cervical artificial discs, including the simplify® cervical artificial disc, are but may not be limited to.Implant failure.Device instability.Placement difficulties, device malposition, improper device sizing, excessive device height loss, wear debris, disc space collapse.Nerve injury, paralysis or weakness that is temporary or permanent.Paresthesia, failure to relieve symptoms including unresolved pain, development of spinal conditions, including but not limited to spinal stenosis, spondylolisthesis, or retrolisthesis, removal, revision, reoperation or supplemental fixation of the disc, osteolysis, bone loss, or bone resorption." this is a complete replacement follow up to the previous reports.
 
Event or Problem Description

Brand Name
NUVASIVE SIMPLIFY CERVICAL ARTIFICIAL DISC
Common Device Name
PROSTHESIS, INTERVERTEBRAL DISC
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk blvd
san diego, CA 92121
MDR Report Key17205897
Report Number2031966-2023-00134
Device Sequence Number20275613
Product Code MJO
UDI-Device Identifier00843285101976
UDI-Public843285101976
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
P200022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/01/2017
Device Model Number2-5-CE
Device Catalogue NumberN/A
Device Lot Number2874
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/01/2023
Supplement Date Received by Manufacturer07/17/2023
07/26/2023
09/03/2024
Initial Report FDA Received Date06/26/2023
Supplement Report FDA Received Date08/09/2023
08/24/2023
09/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization; Required Intervention;
Patient Age32 YR
Patient SexMale
Patient Weight111 KG
Patient EthnicityNon Hispanic
Patient RaceWhite